Pharmacology Seizure meds #2

Question

A client who has been successfully taking clonazepam for anxiety and seizures the past year arrives at the clinic four days after being out of the medication. The client tells the nurse, “I did not have the money to buy my medication.” Which is the best response by the nurse?

Answers

  1. 1. "You seem to be handling your anxiety and seizures fine, so I would not buy any more of your medication."
    • Rationale:

      This answer is not correct because benzodiazepines should never be suddenly discontinued. Suddenly stopping the medication can cause rebound anxiety, grand mal seizures, and delirium.

  2. 2. "Come back in a week to see if you are really able to manage your anxiety and seizures without medication."
    • Rationale:

      This answer is not correct because the client who has been on clonazepam for a year should not completely stop taking any benzodiazepine abruptly. Withdrawal symptoms range from extreme rebound anxiety, grand mal seizures, and delirium. The withdrawal can occur within 24 hours and last from a few days to several months. Gradual dosage reduction should occur.

  3. 3. "If you feel fine now, you should be able to manage your symptoms without medications."
    • Rationale:

      This answer is not correct because the client has not been off of the anti-anxiety medication long enough to see if the client’s stress is manageable without medications.

  4. 4. "Clonazepam is a benzodiazepine and you could have withdrawal symptoms for days to weeks."
    • Rationale:

      This answer is correct because with any benzodiazepine, withdrawal symptoms can occur from days, weeks, to months after abruptly discontinuing the medication. Suddenly stopping the medication can cause rebound anxiety, grand mal seizures, and delirium. This can be not only uncomfortable for the client, but dangerous.

Overview

Benzodiazepine medications should be gradually weaned to reduce substantial withdrawal symptoms in the client.

Explanation

Learning Outcomes

Benzodiazepine medications, such as clonazepam, are a medication class used to treat anxiety, insomnia, and seizures. It can cause physical dependence, which, in turn, can cause withdrawal symptoms. If a client has been on this medication for over 6 months, gradual dosage reduction should be done. Suddenly stopping the medication can cause rebound anxiety, grand mal seizures, and delirium. Depending on the length of time the client has been on the medication, the withdrawal can occur within 24 hours and last from a few days to several months.

Test Taking Tip

Remember that many medications that are used to treat neurological and mental health conditions (e.g., affect the brain and central nervous system) should not be abruptly discontinued.

Video Rationale